Annette, 53, Louisiana

Symptoms:

  • Muscle spasms
  • Pain
  • Insomnia
  • History of frequent panic attacks
  • Depression

Clinical Analysis:

The patient was prescribed multiple medications, including HMG-CoA reductase inhibitor (statin) for high cholesterol, and has a history of poor response to medications. Pharmacogenetic testing was ordered upon establishing care with a new doctor.

Result:

The MTL pharmacogenetic testing revealed Annette is at high risk for statin induced myopathy as a result of low SLCO1B1 gene transporter function. Her muscle spasms, pain, insomnia and anxiety resolved upon discontinuation of the statin drug.

Dr. Kelly Fobes’ Comment:

The most common statin side effect is muscle pain.

Several studies show carriers of the SLCO1B1 gene polymorphism have increased risk for muscle-related statin adverse effects. The FDA cautions against high doses of certain statin drugs in patients with *5 allele at SLCO1B1 rs4149056.

Statins have been shown to exacerbate skeletal muscle injury. This may have been why Annette’s muscle symptoms became more pronounced after breaking her arm.

I thought it was interesting the spasms started in her recently broken arm, and then moved to her legs; the most common site of statin induced myopathy.

______________________________________________________________________

Testimonial from Annette:

September 25, 2014

Everybody, even my customers, can tell the difference!

I feel like a new person, and I want to share my story because this is the first time, in a long time, that someone has given me an option, and I’m finally seeing some light.

It’s now just one week before my 54th birthday, and the beginning of the rest of my life.

I’ve been suffering from depression since 8th grade and recently was experiencing a great deal of stress and a lot of pain. Also, I was having mobility issues after breaking my arm in May.

Three months later, with spasms in my arm and frequent panic attacks, I started seeing a new doctor who recommended pharmacogenetic testing with MTL. Then, a week before I got my test results, I started having spasms in my legs too.

When my doctor saw the first page of my genetic test report, she said I have a high risk for statin induced myopathy.

I learned that because of my personal genetics, my cholesterol medicine can cause irreversible muscle damage or myopathy. That Monday, she took me off the drug and the spasms quit!

She made other medication changes as well, and honestly, this is the best I’ve felt in a long time. I haven’t cried in six weeks, no panic attacks and I’m not waking up shaking.

In fact, I’m sleeping much better at night and waking up in the morning feeling rested. I’m even holding my weight, not jumping five pounds every other week!

No one has ever done anything like this before; they just kept upping the dose and adding more meds. I know they were only trying to help, but they just didn’t know what to do with me.

Annette

Beauty Advisor/Cosmetic Sales Manager

Louisiana

 

Leave a Reply

Your email address will not be published. Required fields are marked *